The health ministry has instructed Novartis Pharma K.K. to state in an attached note for its Diovan blood pressure-lowering drug that the medicine may cause serious skin disorders.
Diovan, whose generic name is valsartan, has been cited in a recent suspected case of clinical data manipulation, but the ministry said the instruction issued Tuesday is unrelated to it.
The drug’s possible side effects include five skin diseases — toxic epidermal necrolysis, Stevens-Johnson syndrome, erythema multiforme, pemphigus, and pemphigoid. All are serious drug rashes that may cause skin over the entire body to turn red, blister or develop sores.
The Health, Labor and Welfare Ministry said it decided on the move because there have been three cases in which a causal relationship between such skin disorders and the drug could not be ruled out from fiscal 2010 to 2012. It said there had also been an unspecified number of side effect cases before fiscal 2010.
According to Novartis, an estimated 32 million people have taken Diovan since its launch in November 2000.
In a time of both misinformation and too much information, quality journalism is more crucial than ever.
By subscribing, you can help us get the story right.